Hail, Athens
- When
- August 12, 2:15 PM EST
- Where
- Athens County, 2 mi SSE of Nelsonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.443, -82.216
Showers and thunderstorms formed along a weak frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Showers and thunderstorms formed along a weak frontal boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 12, 12:50 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT WED AUG 12 2009
.SYNOPSIS...
WEAK COLD FRONT CROSSING REGION TONIGHT. HIGH PRESSURE AND A MAINLY
DRY THURSDAY...SCATTERED STORMS REMAIN POSSIBLE FRIDAY INTO THE
WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
UPPER TROUGH SWINGING VORT ACROSS REGION THIS AFTERNOON. WAVE
STRENGTHENING SOME THIS AFTERNOON DELAYING ITS PASSAGE THUS
TRIGGERING TSTMS WITH SUNS ENERGY. WETTEST GROUND ALONG WESTERN
SLOPES OF MOUNTAINS AND IN MOUNTAINS SO HAVE GONE WITH A WATCH FOR
THIS EVENING THERE. WAVE EXPECTED TO PUSH EAST BY 06Z WITH CLEARING
BEHIND WEST TO EAST AND GOOD SET UP FOR FOG.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS FINALLY SHOWING SOME AGREEMENT IN THE PATTERN...WITH JUST
SOME MINOR DIFFERENCES FOR THURSDAY AND FRIDAY. LOOKS LIKE THE
MOUNTAINS MAY HAVE ENOUGH MOISTURE FOR SOME SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON HOURS. WILL CONTINUE WITH POPS IN
THE MOUNTAINS. GFS/ECMWF AND SREF SHOW MOISTURE RETURNING ON
SATURDAY AS THE HIGH SLIDES EASTWARD. CANADIAN IS THE ONLY MODEL NOT
SHOWING THIS...SO WILL SIDE WITH THE MAJORITY.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
GENERALLY FOLLOWED HPC IDEAS FOR THE EXTENDED...WHICH FOLLOWS THE
ECMWF AND ITS ENSEMBLES. H500 RIDGE BECOMES WELL ESTABLISHED OVER
THE EASTERN U.S. AND WILL DEFLECT ANY MAJOR SYSTEMS THROUGH EARLY
NEXT WEEK. CONTINUING WITH A DIURNAL PATTERN TO POPS EACH DAY FOR
SCATTERED AFTERNOON/EVENING CONVECTION. BEST COVERAGE WILL CONTINUE
TO BE IN THE MOUNTAINS SATURDAY. SOUTHEAST FLOW BEGINS TO BREAK
DOWN THEREAFTER...AND PRECIP PATTERN BECOMES A BIT MORE GENERAL.
HPC TEMPERATURES FOLLOWED THE MEX...WHICH WAS ON THE UPPER EDGE OF
THE ENSEMBLE NUMBERS. THIS SEEMS REASONABLE GIVEN EXPECTED LONGWAVE
PATTERN.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
12Z WEDNESDAY THRU 12Z THURSDAY...
THUNDERSTORMS DEVELOPING IN UPPER WAVE COMING ACROSS REGION THIS
AFTERNOON. IFR AND GUSTS TO 30 CAN BE EXPECTED IN THUNDERSTORMS.
PRIMARY THREAT AREA VICINITY OF OHIO RIVER AND ACROSS NORTHERN
PORTION OF FORECAST AREA EARLY SHIFTING TO WESTERN SLOPES AND
MOUNTAINS THIS EVENING. BY 06Z THUNDER SHOULD BE GONE WITH FOG
CREATING IFR AND LIFR CONDITIONS OVER MUCH OF THE AREA. CONDITIONS
WILL IMPROVE TO VFR 14Z TO 16Z THURSDAY MORNING.
AFTER 12Z THURSDAY...
IFR FOG POSSIBLE FRIDAY MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ013>016-
018-024>040-046-047.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...RPY
LONG TERM...CL
AVIATION...AARHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 329 AM EDT WED AUG 12 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-130730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 329 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1057 AM EDT WED AUG 12 2009 WVZ040-047-121600- BARBOUR-RANDOLPH- 1057 AM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND SOUTHEASTERN BARBOUR COUNTIES... AT 1053 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM PRODUCING HEAVY RAIN LOCATED NEAR BELINGTON...MOVING SOUTH AT 5 MPH. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO KERENS... BOWDEN...GLADY...MONTROSE...JUNIOR...ELKINS...DAILEY...COALTON... BEVERLY...BELINGTON AND AUDRA STATE PARK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1240 PM EDT WED AUG 12 2009 WVZ040-047-121845- BARBOUR-RANDOLPH- 1240 PM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT BARBOUR AND NORTHEASTERN RANDOLPH COUNTIES... AT 1237 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM...WITH VERY HEAVY RAIN...LOCATED NEAR PHILIPPI...MOVING SOUTHEAST AT 10 MPH. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO MOATSVILLE... CENTURY...VOLGA...KERENS...BOWDEN...GLADY...GALLOWAY...NESTORVILLE... DRYFORK...PHILIPPI...MONTROSE...JUNIOR...HARMAN...ELKINS...COALTON... BEVERLY...BELINGTON AND AUDRA STATE PARK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AND RURAL AREAS...HIGHWAYS...STREETS...UNDERPASSES AND COUNTRY ROADS AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 139 PM EDT WED AUG 12 2009 WVZ010-011-019-020-121815- DODDRIDGE-PLEASANTS-RITCHIE-TYLER- 139 PM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RITCHIE... PLEASANTS...TYLER AND WEST CENTRAL DODDRIDGE COUNTIES... AT 138 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR MAXWELL...MOVING SOUTH AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO HIGHLAND... PIKE...MOUNTAIN...WICK...ARVILLA...HEBRON...POINT LOOKOUT... MAXWELL...GREENWOOD...WEST UNION...ST. MARYS...PULLMAN...PENNSBORO... HARRISVILLE AND ELLENBORO. . PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 211 PM EDT WED AUG 12 2009 OHZ075-076-085-WVZ008>010-016>020-028>030-039-121915-ATHENS-BRAXTON- CALHOUN-DODDRIDGE-GILMER-JACKSON-LEWIS-MEIGS-PLEASANTS-RITCHIE-ROANE- UPSHUR-WASHINGTON-WIRT-WOOD- 211 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL UPSHUR...EASTERN MEIGS... GILMER...LEWIS...NORTH CENTRAL BRAXTON...NORTHERN CALHOUN...NORTHERN JACKSON...NORTHERN ROANE...PLEASANTS...RITCHIE...SOUTHEASTERN ATHENS...SOUTHERN DODDRIDGE...SOUTHWESTERN WASHINGTON...WIRT AND WOOD COUNTIES... AT 205 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BARTLETT TO SCHULTZ TO WEST UNION...MOVING SOUTHEAST AT 45 MPH. THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE MARKERS 137 AND 182 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 78 AND 101. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AND RURAL AREAS...HIGHWAYS...STREETS...UNDERPASSES AND SECONDARY ROADS AS WELL AS OTHER POOR DRAINAGE AREAS...FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 303 PM EDT WED AUG 12 2009 OHZ075-121930- ATHENS- 303 PM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ATHENS COUNTY... AT 303 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR NELSONVILLE...MOVING SOUTH AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO THE PLAINS... NELSONVILLE...CHAUNCEY...BUCHTEL AND ATHENS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
The Charleston,WV radar (KRLX), 133 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191188.